(RxWiki News) Controlling high blood sugar is a key part of living with diabetes. But if your blood sugar rises while you are sleeping, you may not even know it's happening.
The so-called "dawn phenomenon" (increased blood sugar in the early morning) affects elderly patients with type 2 diabetes, according to recent findings.
This small study indicates elderly patients should review their morning diet with a doctor.
"Blood sugar elevated? - See a doctor."
For their study, Louis Monnier, MD, of the Institute of Clinical Research at University Montpellier in France, and colleagues set out to see if age had an effect on the dawn phenomenon in people with type 2 diabetes.
The dawn phenomenon is the term used to describe a large increase in blood sugar (about 10-20 mg/dL rise in blood sugar) in the early morning, usually between 2 a.m. and 8 a.m. It is still unclear what exactly causes this early-morning rise in blood sugar.
But researchers believe that hormones naturally released during the night can increase insulin resistance - a condition in which the body does not properly use insulin.
The researchers found that the dawn phenomenon affected 52 percent of diabetes patients 70 years of age and older, 70 percent of those between 60 and 69 years of age and 59 percent of those 59 years of age and younger.
While these findings suggest that elderly people are affected by the dawn phenomenon, the size of the study was small. Only 81 patients with type 2 diabetes participated in the study.
More research on larger populations is needed to see if the dawn phenomenon is a widespread problem among older patients.
It is not always clear if a patient has low early-morning blood sugar because of the dawn phenomenon or because of other reasons. If you continually have high blood sugar in the morning, your doctor may ask you to check your blood sugar during the night - usually between 2 a.m. and 3 a.m. - for a few nights in a row. Doing so may help you and your doctor figure out the cause of your high morning blood sugar.
If the dawn phenomenon is affecting you, you may need to change your treatment so that you get the right amount of glucose-lowering drugs at the right time.
The study was published September 18 in Diabetes Care, a journal of the American Diabetes Association.